THOMAS G. BURNAKIS, PHARM.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: King and Kelton (1) point out an important side effect of heparin. Given the incidence of thrombocytopenia and the number of persons treated, most clinicians can expect to see a few thrombocytopenic patients. However, I am concerned by the authors' recommendation against monitoring platelet counts.
Their basis for this recommendation, as supported by their Figure 1, appears to be that thrombocytopenia and thrombosis occur simultaneously; therefore, monitoring would not aid intervention. Yet, the legend for this figure states that the relationship shown is one of first documentation of thrombosis or thrombocytopenia. Could this not represent some bias
BURNAKIS TG. Heparin-Associated Thrombocytopenia. Ann Intern Med. 1984;101:279–280. doi: https://doi.org/10.7326/0003-4819-101-2-279_3
Download citation file:
Published: Ann Intern Med. 1984;101(2):279-280.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use